Hail, Lawrence
- When
- March 28, 2:34 PM EST
- Where
- Lawrence County, Ironton
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.530, -82.670
Scattered to broken lines of convection form in limited moisture just ahead of a cold front. The freezing level was around 10,500 feet above mean sea level.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Scattered to broken lines of convection form in limited moisture just ahead of a cold front. The freezing level was around 10,500 feet above mean sea level.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 28, 1:49 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 249 PM EDT WED MAR 28 2012 .SYNOPSIS... A COLD FRONT WILL BRING STORMS THIS AFTERNOON INTO THIS EVENING ACROSS THE AREA. SOME STORMS MAY BECOME STRONG TO POTENTIALLY SEVERE. COLD HIGH PRESSURE BUILDS IN THURSDAY NIGHT. ANOTHER COLD FRONT CROSSES FRIDAY EVENING...AGAIN PRECEDED BY STRONG STORMS. && .NEAR TERM /THROUGH THURSDAY/... THIS EVENING LARGE SCALE FORCING FOR ASCENT WILL GENERALLY DECREASE NORTH TO SOUTH BUT WILL CONTINUE ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. A SHORTWAVE MOVING THROUGH THE MEAN NORTHWEST FLOW ALOFT WILL PROGRESS TOWARDS THE AREA THIS EVENING...WITH THE 500MB AXIS ROUGHLY BISECTING THE FORECAST AREA NORTH TO SOUTH BY 06Z. AT THE SURFACE THE APPROACHING COLD FRONT WHICH HAD SLOWED DOWN IN ITS FORWARD PROGRESSION SHOULD BEGIN TO PICK UP SOME FORWARD SPEED SOUTHWARD AS THE ATTENDANT SFC LOW NORTH OF THE AREA CONTINUES EASTWARD...AND SHOULD BE LOCATED ROUGHLY NEAR THE OHIO RIVER BY 00Z. BULK OF THE LOW-MID LEVEL MOISTURE HOWEVER WILL CONTINUE SOUTH OF THE SFC FRONT WITH BEST MOISTURE LOCATED OVER SOUTHERN COAL FIELDS THIS EVENING. EVEN HERE...SOME DISCREPANCIES EXIST WITH MOISTURE AVAILABILITY BUT WILL LEAN TOWARDS NEAR-TERM GUIDANCE WHICH CONTINUES A DECENT AMOUNT OF LOW LEVEL MOISTURE ACROSS THE SOUTH...WHEREAS LATEST NAM SOUNDINGS DEPICT ONLY SLIGHTLY MORE THAN A PINCH OF MOISTURE AROUND 800MB. REGARDING POPS...THIS APPEARS TO BE A GOOD CASE FOR USE OF PROBABILISTIC FIGURES AND WITH NEAR TERM PRECIP GUIDANCE CONTINUING TO DEPICT POPS ACROSS THE SOUTHERN COALFIELDS THIS EVENING WITH SREF ENSEMBLES IN SUPPORT...WILL GO AHEAD AND CONTINUE LIKELY POPS BETWEEN 00-03Z WHICH PREVIOUS FCST HAD A GOOD HANDLE ON. SVR THUNDERSTORMS WILL STILL BE POSSIBLE AT THE OUTSET OF THE FORECAST PERIOD THIS EVENING BUT STORM INTENSITY AND/OR RAIN RATES SHOULD BEGIN TO WANE FAIRLY QUICKLY WITH THE LOSS OF DAYTIME HEATING/INSTABILITY. AS THE SURFACE FRONT AND UPPER LEVEL TROUGH CONTINUE SOUTH AND EASTWARD AFTER 06Z ANY REMAINING PRECIP SHOULD RAPIDLY COME TO AN END WITH DISSIPATING CLOUDS ACROSS THE LOWLANDS. THE HIGH TERRAIN WILL CONTINUE TO SEE CLOUDS AS TRAPPED LOW LEVEL MOISTURE IS FORCED UP THE TERRAIN. RISING HEIGHTS WITH UPPER LEVEL RIDGING BUILDING IN FROM THE WEST WILL PROVIDE A GENERALLY PLEASANT DAY THURSDAY WITH TEMPS IN THE UPPER 50S/LOWER 60S IN MOST LOCATIONS...WITH 40S WITH CLOUDS HANGING ON IN THE HIGH TERRAIN. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... NW FLOW IN WAKE OF EXITING SYSTEM THU WILL BE INSUFFICIENT FOR PRECIPITATION GIVEN SHALLOW DEPTH OF MOISTURE AND LOW LEVEL TEMPERATURES MAINLY ABOVE FREEZING. EVEN SPRINKLES NOT WORTH A MENTION WITH STRONG THUNDERSTORMS ELSEWHERE IN THE FORECAST TWICE. FOR THE WIND ITSELF...DO HAVE 40-45 KT WIND GUSTS ON THE HIGHEST RIDGES THU MORNING. THE CLEAR...COLD NT SLATED FOR THU NT WILL BE RUSHED BY THE MAIN CONUNDRUM OF THIS FCST PACKAGE...WHICH IS THE FASTER TIMING OF THE NEXT SYSTEM INDICATED BY THE NAM...GFS AND UKMET. MODEL TIMING IS ACTUALLY SIMILAR AS THE UPPER LEVEL S/W TROF MOVE THROUGH THE L/W RIDGE POSN OVER THE PLAINS...BUT TIMING OF ANY DISTURBANCE THROUGH A RIDGE IS OFTEN PROBLEMATIC. THE 00Z ECMWF STICKS WITH THE SLOWER SOLN VIA BUCKLING THE S/W TROF AS IT DIGS IT INTO THE OHIO AND TN VALLEYS AND ALMOST CLOSING IT OFF AS IT GOES BY. THE MORE PROGRESSIVE MODELS KEEP IT AS AN OPEN WAVE AND ACTUALLY MINOR IT OUT AS IT MOVES IT INTO THE L/W TROF POSN ALONG THE E COAST. WENT WITH THE FASTER TIMING THOUGH WITH A HEDGE AT THE TAIL END. THANKS RNK MRX JKL ILN PBZ LWX FOR COORD ON THESE FCST CHANGES. HAVE PRECIPITATION NOW COMING IN MIDDAY AND AFTERNOON FRI AND MOVING THROUGH DURING AND JUST FOLLOWING PEAK HEATING LATE FRI AFTERNOON AND FRI EVENING. HAVE A SLOW EXODUS SAT GIVEN THE SLOWER 00Z ECMWF SOLN. STRONG TO SEVERE THUNDERSTORMS ALMOST RUN OF THE MILL FOR CONVECTIVE SEASON COLD FRONTS...THIS SYSTEM LOOKS SIMILAR TO THE NEAR TERM SYSTEM WITH AN AXIS OF DECENT CAPE....PW AND WIND SHEAR AHEAD OF THE COLD FRONT. VALUES ARE EVEN HIGHER OFF THE 06Z NAM12. AXIS DOES GET PINCHED OFF AS SYSTEM MOVES E INTO THE EVENING...SO GREATEST THREAT IS W PORTION OF AREA. WILL INTRODUCE SLIGHT RISK FOR SEVERE WEATHER PER SPC SWODY3...WHICH HIGHLIGHTS W PORTION OF CWA. BLENDED IN ADJMET ON TEMPERATURES EARLY ON AND THEN CONSALL OVER THE WEEKEND. NOT MUCH CHANGE THU...BUT FASTER TIMING SPELLS SLIGHTLY WARMER AND MORE LIMITED FREEZE POTENTIAL THU NT...WARMER FRI AND SLIGHTLY COOLER FRI NT AND SAT. TOOK LOWS DOWN A LITTLE SAT NT UNDER CLEAR SKY BUT...WITH NOT AS DRY NOR QUITE AS COLD AN AIR MASS...LOOKS LIKE WE MAY BE ABLE TO SKIP THE FREEZE / FROST THING THIS WEEKEND. WILL CONTINUE HWO / RWS MENTION FOR THU NT / EARLY FRI MORNING THOUGH BUT KICK THE CAN ON THE WATCH. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... STILL HAVE A DEGREE OF UNCERTAINTY TO THE EXTENDED...PER USUAL...RESULTING IN A BLEND COMING FROM HPC IN THE FORECAST GRIDS. DID ADJUST SOME OF THE SKIES DURING THE EXTENDED PERIOD TO BETTER MATCH UP WITH THE POPS IN THE FORECAST. OVERALL...LOOKING AT MORE SEASONAL TEMPERATURES...AND DESPITE A COUPLE OF SYSTEMS IN THE LONG TERM MODELS...OVERALL PRECIPITATION TO COME IN ON THE LOWER SIDE. DO HAVE A COUPLE OF NIGHTS TOWARDS THE END OF THE PERIOD WHERE WE MAY NEED TO BE CAREFUL OF FROST AND FREEZE GIVEN THE TRENDS IN THAT TIME PERIOD WITH A DEEP TROUGH LIFTING OUT AND THE SKY TRYING TO CLEAR...BUT AS OF NOW...NOTHING TO BE MENTIONED IN THE HWO OR RWS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING UNDER GENERALLY BREEZY CONDITIONS. STRONG TO SEVERE THUNDERSTORMS HOWEVER WILL BE PROGRESSING NORTH TO SOUTH THIS AFTERNOON HOWEVER...WITH LARGE HAIL AND DAMAGING WINDS BEING A POSSIBILITY MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. MVFR AND IFR VIS WILL BE POSSIBLE WITH STRONGER STORMS. PRECIP SHOULD QUICKLY COME TO AN END BY 06Z THU WITH DISSIPATING CLOUDS ACROSS LOWLAND TERMINALS...WITH MVFR CIGS DEVELOPING AT EKN. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING OF DIRECT STORM IMPACT ON TERMINALS AND SUBSEQUENT FLIGHT CONDITIONS MAY VARY. TIMING OF MVFR CIGS AT EKN MAY VARY ALSO. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M M H H H H H H HTS CONSISTENCY M M M M M H H H H H H H BKW CONSISTENCY H H M M M M L L M M M H EKN CONSISTENCY M M M M M M M H H H H H PKB CONSISTENCY M M H H H H H H H H H H CKB CONSISTENCY M M M M M H H H H H H H AFTER 18Z THURSDAY... NO IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/50/TAX NEAR TERM...50/TAX SHORT TERM...TRM LONG TERM...DJM AVIATION...50/TAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 237 PM EDT WED MAR 28 2012 OHZ066-067-075-076-083>085-291845- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- 237 PM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER FREEZE OR FROST IS POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR FRIDAY AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ008-013>019-024>029-033>040-046-047-291845- JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 237 PM EDT WED MAR 28 2012 ...SEVERE THUNDERSTORM WATCH 112 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER FROST IS POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ003-004-WVZ009-010-291845- DICKENSON-BUCHANAN-WOOD-PLEASANTS- 237 PM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER FROST IS POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ020-030>032-291845- DODDRIDGE-LEWIS-HARRISON-TAYLOR- 237 PM EDT WED MAR 28 2012 ...SEVERE THUNDERSTORM WATCH 112 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER FREEZE OR FROST IS POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ011-291845- TYLER- 237 PM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER FREEZE OR FROST IS POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ086-087-WVZ005>007-291845- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON- 237 PM EDT WED MAR 28 2012 ...SEVERE THUNDERSTORM WATCH 112 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER FROST IS POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR FRIDAY AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL ROCK CAVE 38.84N 80.34W
03/28/2012 E1.00 INCH UPSHUR WV POST OFFICE
&&
EVENT NUMBER RLX1200215
LZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
258 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL FRENCH CREEK 38.83N 80.26W
03/28/2012 U1.00 INCH UPSHUR WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL MILL CREEK 38.73N 79.97W
03/28/2012 E0.88 INCH RANDOLPH WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1200216
LZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL HUTTONSVILLE 38.71N 79.98W
03/28/2012 E1.75 INCH RANDOLPH WV LAW ENFORCEMENT
REPORT FROM HUTTONSVILLE PRISON.
&&
EVENT NUMBER RLX1200217
LZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MILL CREEK 38.73N 79.97W
03/28/2012 E1.00 INCH RANDOLPH WV COUNTY OFFICIAL
.88 TO 1 IN HAIL IN TOWN CENTER OF MILL CREEK VIA
RANDOLPH COUNTY WARNING POINT
&&
EVENT NUMBER RLX1200218
LZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST GREENUP 38.57N 82.83W
03/28/2012 E65 MPH GREENUP KY EMERGENCY MNGR
&&
EVENT NUMBER RLX1200219
JSHThe Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370780, 370782, 370787.